MAUDE Adverse Event Report: MENTOR TEXAS ARTOURA BREAST TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE

MENTOR TEXAS ARTOURA BREAST TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE
Model Number SMXP135RUH
Medical Device Problem Codes Off-Label Use (1494); Material Rupture (1546)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the device has not been returned for analysis, no product failure analysis can be conducted, and no determination of possible contributing factors can be made.As such, the investigation will be closed.If the complaint device is received in the future, the investigation will be reopened and conducted as appropriate.A manufacturing record evaluation (mre) was performed, and no anomalies were found related to this complaint.In addition, the mre verifies that the device was manufactured in accordance with documented specification and procedures.Reason for device explant and/or reoperation: deflation.Manufacturer¿s reference number: (b)(4).
 
Event or Problem Description
It was reported that a female patient underwent a primary breast reconstruction with a 700cc artoura breast tissue expander and experienced postoperative left-sided deflation.The patient had a consultation on (b)(6) 2019, and the deflation was confirmed by a healthcare professional.Since the device was left in for over six months, it was used in a manner inconsistent with the product insert data sheet.As a result, the patient underwent explantation on (b)(6) 2020.
 
Additional Manufacturer Narrative
On 24-jul-2020, the suspected medical device was returned for evaluation.On 10-aug-2020, the investigation on the suspected medical device was completed.Investigation summary: no leak test was performed, since a tear was observed at the union between the shell and the suture tab in the 6 o¿clock position.When the device was evaluated under a microscope, the tear pattern did not appear to be parallel striations that are consistent with markings made by a sharp instrument.The results also confirmed that there were no abnormalities with the manufacturing of the tissue expander that would have impacted its performance.Therefore, mentor was unable to identify the root cause of this tear.Based on the dates of implantation and explantation provided, it was noticed that the device was implanted inside of the patient for more than six months.Per mentor ifu, tissue expanders are intended for temporary subcutaneous or submuscular implantation and are not intended for use beyond six months.Mentor's quality assurance process is robust for every product we make prior to shipping, each mentor device undergoes a stringent visual inspection and rigorous testing to ensure that the device meets the required specifications.While deflation is historically the most common complication related to tissue expanders, the rate of deflation with mentor® tissue expanders remains very low.An incident of this nature may be the result of one or more of the following factors: over inflation of the tissue expander, use of the tissue expander in emerging surgical techniques not identified in the instructions for use (ifu), continuous and sustained stresses to the tissue expander, vigorous body movement (e.G.Physical exercise) or excessive manipulation/ trauma in the region of the expander.Manufacturer's reference number: (b)(4).

Brand Name
ARTOURA BREAST TISSUE EXPANDER
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
MDR Report Key10226246
Report Number1645337-2020-08139
Device Sequence Number2880123
Product Code LCJ
UDI-Device Identifier00081317024408
UDI-Public00081317024408
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2023
Device Model NumberSMXP135RUH
Device Catalogue NumberSMXP135RUH
Device Lot Number7684878
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2020
Initial Date Received by Manufacturer 06/12/2020
Supplement Date Received by Manufacturer07/24/2020
Initial Report FDA Received Date07/02/2020
Supplement Report FDA Received Date08/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 YR